Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 22, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 14, 2013, 9:03 PM CDT for O'Brien County, Iowa. It was in force for 27 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2013, 9:03 PM CDT (02:03 UTC)
- Expired
- Jun 14, 2013, 9:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County O'Brien County, IA
The radar
The Sioux Falls radar (KFSD), 110 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 9:06 PM CDT | HAIL 0.88 | 3 E Primghar, IA | A FEW HAIL STONES WERE AS LARGE AS NICKELS, BUT MOST OF THEM WERE SMALLER. |
| Jun 14, 9:20 PM CDT | HAIL 1.5 | 3 Ssw Hartley, IA | HAIL WAS QUARTER TO PING PONG BALL SIZED, WITH NO STRONG WINDS. HAIL CONTINUING AFTER 920 PM CDT. |
| Jun 14, 9:40 PM CDT | HAIL 1.5 | 1 Wnw Hartley, IA | STILL HAILING AFTER 940 PM CDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3825 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1255 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 467 m²/s²
- Significant tornado parameter
- 4.2
- Supercell composite
- 29.6
The text
As transmitted, in the capitals the NWS used until 2016.
178
WUUS53 KFSD 150203
SVRFSD
IAC141-150230-
/O.NEW.KFSD.SV.W.0022.130615T0203Z-130615T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
903 PM CDT FRI JUN 14 2013
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL O'BRIEN COUNTY IN NORTHWEST IOWA...
* UNTIL 930 PM CDT
* AT 902 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PRIMGHAR...
AND MOVING NORTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HARTLEY AROUND 925 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE MONETA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4301 9565 4310 9569 4318 9558 4324 9539
4316 9538 4307 9539
TIME...MOT...LOC 0203Z 231DEG 21KT 4308 9561
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
102
WWUS53 KFSD 150213
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
913 PM CDT FRI JUN 14 2013
IAC141-150230-
/O.CON.KFSD.SV.W.0022.000000T0000Z-130615T0230Z/
O'BRIEN IA-
913 PM CDT FRI JUN 14 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
O'BRIEN COUNTY UNTIL 930 PM CDT...
AT 911 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PRIMGHAR...AND
MOVING NORTHEAST AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
OR WIND DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES.
THE SEVERE THUNDERSTORM WILL BE NEAR...
HARTLEY AROUND 925 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE MONETA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4307 9540 4303 9560 4314 9563 4318 9558
4324 9539 4320 9539 4316 9539 4316 9538
4308 9539
TIME...MOT...LOC 0212Z 231DEG 23KT 4312 9553
HAIL...1.50IN
WIND...60MPH
$$663
WWUS53 KFSD 150225
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 PM CDT FRI JUN 14 2013
IAC141-150230-
/O.CON.KFSD.SV.W.0022.000000T0000Z-130615T0230Z/
O'BRIEN IA-
925 PM CDT FRI JUN 14 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
O'BRIEN COUNTY UNTIL 930 PM CDT...
AT 923 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HARTLEY...AND
MOVING NORTHEAST AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS. PING PONG SIZE HAIL WAS REPORTED
3 MILES SOUTH SOUTHWEST OF HARTLEY AT 920 PM.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
CENTRAL O'BRIEN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4308 9539 4307 9540 4303 9557 4304 9558
4318 9558 4324 9539 4316 9539 4314 9538
TIME...MOT...LOC 0224Z 231DEG 23KT 4317 9545
HAIL...1.50IN
WIND...<50MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 8:56 PM CDT, 7 minutes earlier.
Area forecast discussion, Jun 14, 8:56 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 856 PM CDT FRI JUN 14 2013 .UPDATE... ISSUED AT 855 PM CDT FRI JUN 14 2013 THREAT FOR TORNADOES HAVE WANED ACROSS THE AREA AS OUTFLOW BOUNDARY HAS STABILIZED THE NEAR SURFACE ENVIRONMENT IN THE VICINITY OF SIOUX CITY. HOWEVER...AS WEAK UPPER WAVE MOVES INTO NW IA...ELEVATED THUNDERSTORMS HAVE DEVELOPED IN NW IA. 00Z RAP SHOWS THAT THERE IS 2000 TO 3000 J/KG OF MUCAPE AVAILABLE TO WORK WITH BUT THE EFFECTIVE SHEAR IS AROUND 30 KTS AND DROPS THROUGH THE EVENING. SO AT THIS POINT...DO NOT EXPECT ELEVATED SUPERCELLS BUT AN ISOLATED MULTICELL STORM COULD PRODUCE QUARTER TO HALF DOLLAR SIZE HAIL THROUGH MIDNIGHT IN NORTHWEST IOWA. HAVE RAISED POPS TO 50 TO 70 PERCENT WITH THIS ACTIVITY. LATER TONIGHT...NAM AND RAP BOTH SUGGEST THAT CONVERGENCE ALONG THE 850 MB FRONT WILL RESULT IN MORE CONVECTIVE DEVELOPMENT FROM CENTRAL NEBRASKA INTO NORTHWEST IOWA. AM A LITTLE CONCERNED THAT ONGOING CONVECTION OVER ERN NEBRASKA MAY RESULT IN THIS CONVECTION FOCUSING A BIT FARTHER SOUTH AS 850 MB JET INTERACTS WITH REINFORCED OUTFLOW BOUNDARY. BUT ENOUGH UNCERTAINTY AT THIS POINT THAT WILL CONTINUE 50 POPS IN NW IA AND NE NEBRASKA LATE TONIGHT. WITH CLOUDS AND AMPLE MOISTURE OVER THE MUCH OF THE AREA...LOWS SHOULD REMAIN IN THE 60S. THE ONLY EXCEPTION MAY BE TOWARD 9V9 AND HON. WITH KPIR AND KMBG DEW POINTS IN THE MID 50S...NORTHERLY FLOW SHOULD BRING SOME OF THIS DRY AIR INTO PORTIONS OF CENTRAL SD SO WILL DROP LOWS A COUPLE OF DEGREES INTO THE UPPER 50S. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 325 PM CDT FRI JUN 14 2013 SEVERE THUNDERSTORM THREAT STILL EXISTS OVER THE AREA LATE THIS AFTERNOON AND EVENING. CONVERGENCE IS STRENGTHENING AT/NEAR THE SURFACE OVER NORTHEAST NEBRASKA AND THIS CONVERGENCE COUPLED WITH A BOUNDARY THAT EXTENDS SOUTH OF THERE SHOULD PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT. VIRTUALLY ALL OF THE MODELS...INCLUDING THE HIGH RESOLUTION MODELS SUGGEST THIS AREA FOR DEVELOPMENT AND ONLY DIFFER ON HOW FAR NORTH THE STRONG UPDRAFTS WILL BE. SUSPECT THAT DEVELOPMENT WILL OCCUR IN NORTHWEST KANSAS TO CENTRAL NEBRASKA THEN WORK NORTHEAST. WHILE CAPPING WILL NEED TO BE OVERCOME...LIKELY NEEDING HIGH TEMPERATURES CLOSE TO 95 DEGREES...IF ANYTHING COULD DEVELOP IT SHOULD QUICKLY BECOME SEVERE. MODELS STILL HINTING AT SURFACE BASED CAPE VALUES OF 3000 TO 3500 J/KG WITH DEEP LAYER SHEAR OF ABOUT 30 TO 35 KNOTS. THE SURFACE TO 1 KM SHEAR ALSO SUGGESTED TO BE AROUND 20 KNOTS SO A TORNADO WOULD BE POSSIBLE. AT THIS TIME DAKOTA AND DIXON COUNTIES APPEAR TO HAVE THE HIGHEST THREAT FOR TORNADOES IN THE SIOUX FALLS CWA. THERE HAVE BEEN SOME HINTS THAT SOME SHOWERS AND THUNDERSTORMS COULD DEVELOP OVER THE FAR WESTERN CWA AS THE UPPER LEVEL SUPPORTS SWINGS INTO THE AREA BUT WILL NOT INCLUDE ANY CHANCES YET AS CONFIDENCE IN THAT IS TOO LOW. THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE IN THE FAR SOUTHERN CWA ON SATURDAY AS THE UPPER LEVEL WAVE MOVES THROUGH. INSTABILITY AND SHEAR MUCH WEAKER ON SATURDAY SO MORE GENERAL CHANCES WITH NO SEVERE THUNDERSTORMS EXPECTED. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 325 PM CDT FRI JUN 14 2013 PRECIP CHANCES ACROSS NORTHWEST IOWA APPEAR TO WANE FAIRLY RAPIDLY SATURDAY EVENING WITH SURFACE BOUNDARY AND CONVECTION EXPECTED TO FOCUS ALONG AND SOUTH OF I-80. SURFACE RIDGE NOSES INTO THE REGION...RESULTING IN GOOD RADIATIVE CONDITIONS. SURFACE RIDGE BEGINS TO DRIFT TO THE SOUTH AND EAST ON SUNDAY WITH INSTABILITY ALOFT STARTING TO CREEP INTO SOUTH CENTRAL SOUTH DAKOTA. INSTABILITY APPEARS TO BE FAIRLY CAPPED WITH WARM LAYER NEAR 700 MB. WHILE ELEVATED INSTABILITY CREEPS NORTHWARD THROUGHOUT THE DAY...CAP ONLY WEAKENS SUBSTANTIALLY ENOUGH ALONG THE MISSOURI RIVER VALLEY WITH LACK OF STRONG UPPER LEVEL SUPPORT. MAY GET A LITTLE SUPPORT FROM RIGHT REAR QUADRANT OF STRENGTHENING JET STREAK...BUT STILL MAY BE DIFFICULT TO OVER COME 60-100 J/KG OF ELEVATED CIN. AS SUCH...LEFT SLIGHT CHANCE/LOW CHANCE POPS THROUGHOUT THE DAY BUT AM EXPECTING THE FOCUS TO BE SOUTH OF THE FORECAST AREA. AS COLD FRONT WORKS THROUGH THE AREA SUNDAY NIGHT HAVE SLIGHT CHANCE/LOW END CHANCE POPS MAINLY ACROSS NORTHWEST IOWA AND ADJACENT AREAS. STILL NOT A TON OF INSTABILITY TO WORK WITH...SO IF ANYTHING DEVELOPS EXPECTING MAINLY GENERAL THUNDERSTORMS WITH JUST AN ISOLATED THREAT OF SEVERE WEATHER AT BEST. SURFACE RIDGE BUILDS BACK INTO THE AREA MONDAY INTO TUESDAY CREATING RELATIVELY QUIET BENIGN WEATHER FOR MID JUNE. WINDS APPEAR TO BE FAIRLY LIGHT WITH DEW POINTS IN THE MID AND UPPER 50S. THEREAFTER...A SERIES OF SHORTWAVES MOVE ACROSS THE NORTHERN PLAINS WEDNESDAY AND BEYOND ORIGINATING FROM THE UPPER LOW OVER THE PACIFIC NORTHWEST. TIMING OF THE WAVES IS DIFFICULT THAT FAR OUT...SO LEFT POPS SIMILAR TO GUIDANCE WITH FOCUS MORE TOWARDS THE END OF THE PERIOD. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 553 PM CDT FRI JUN 14 2013 VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS MOST OF SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA THIS EVENING. THE EXCEPTIONS ARE AREAS ACROSS AND NEAR NORTHWEST IOWA AND NORTHEAST NEBRASKA...WHERE A COUPLE OF INTERSECTING FRONTS WILL BE THE FOCUS FOR STRONG TO SEVERE THUNDERSTORMS. THE NORTHWARD EXTENT OF THE THUNDERSTORM COVERAGE IS NOT ENTIRELY CERTAIN AND HAVE INTRODUCED VCTS TO THE KFSD TAF ACCORDINGLY. THE KSUX TAF SITE COULD SEE SOME SEVERE THUNDERSTORM ACTIVITY THIS EVENING WITH STRONG LLWS/GUSTS...ESPECIALLY THROUGH 04/05Z. A FRONT WILL STALL ACROSS NORTHWEST IOWA TONIGHT...MAKING ADDITIONAL TSRA DEVELOPMENT POSSIBLE AT KSUX SATURDAY MORNING. THE FRONT SHOULD PUSH SOUTHEAST OF THE AREA DURING THE LATE AFTERNOON. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE...SCHUMACHER SHORT TERM...08 LONG TERM... AVIATION...
Hazardous weather outlook, Jun 14, 11:44 AM CDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1144 AM CDT FRI JUN 14 2013 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1144 AM CDT FRI JUN 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE AFTERNOON MAINLY ALONG AND EAST OF INTERSTATE 29...BUT THESE STORMS SHOULD NOT BECOME SEVERE. A BETTER CHANCE OF STORMS IS EXPECTED LATE THIS AFTERNOON AND EVENING OVER FAR SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA INTO NORTHWEST IOWA. ANY OF THESE STORMS COULD PRODUCE HAIL TO THE SIZE OF WALNUTS...WINDS TO 70 MPH AS WELL AS A FEW TORNADOES. FARTHER NORTHWEST OVER SOUTHEAST SOUTH DAKOTA INTO SOUTHWEST MINNESOTA A MORE ISOLATED THREAT FOR SEVERE THUNDERSTORMS EXISTS WITH A CHANCE FOR HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH. FLOODING... RIVER LEVELS ARE SLOWLY FALLING WITH ONLY MINOR FLOODING OF THE LITTLE SIOUX RIVER AT LINN GROVE CONTINUING FOR THE NEXT FEW DAYS. OTHERWISE...WITH STORMS HAVING THE POTENTIAL TO TRAIN OVER THE SAME AREA TONIGHT INTO EARLY SATURDAY...LOCALIZED FLOODING MAY BE POSSIBLE SOUTH AND EAST OF A LINE ROUGHLY FROM YANKTON TO SPENCER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS WILL CONTINUE OVER NORTHWESTERN IOWA ON SATURDAY...AND SOME OF THESE STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 14, 3:56 PM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
356 PM CDT FRI JUN 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 1 N HARTLEY 43.19N 95.48W
06/14/2013 E0.88 INCH O'BRIEN IA PUBLIC
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 9:29 PM CDT | Severe Thunderstorm Warning | FSD | Clay, O'Brien | 46 min |
| Jun 15, 8:47 AM CDT | Severe Thunderstorm Warning | FSD | Sioux | 43 min |
| Jun 15, 10:32 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Clay, O'Brien | 43 min |
| Jun 15, 10:46 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 29 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.